A Case of Akathisia induced by Escitalopram: Case Report & Review of Literature

ISSN: 2212-3911 (Online)
ISSN: 1574-8863 (Print)


Volume 9, 3 Issues, 2014


Download PDF Flyer




Current Drug Safety

Aims & ScopeAbstracted/Indexed in


Submit Abstracts Online Submit Manuscripts Online

Editor-in-Chief:
Dr. Seetal Dodd
University of Melbourne
Geelong, 3220
Australia


View Full Editorial Board

Subscribe Purchase Articles Order Reprints


A Case of Akathisia induced by Escitalopram: Case Report & Review of Literature

Author(s): Bishan Basu, Tanmoy Gangopadhyay, Nivedita Dutta, Bidyut Mandal, Sumitava De and Srikrishna Mondal

Affiliation: Department of Radiotherapy, B.S. Medical College, Bankura, West Bengal, India.

Abstract

Although cases of Selective Serotonin Reuptake Inhibitor (SSRI) induced akathisia have often been reported in literature, this adverse effect has not adequately been mentioned in major pharmacology textbooks. As a result, SSRIinduced akathisia is very frequently under-recognized. A review of literature showed that almost all frequently used SSRIs such as Fluvoxamine, Fluoxetine, Sertraline, Citalopram have been reported to be causing akathisia. SSRI-induced restless legs syndrome and movement disorders have also been reported.

However, Escitalopram-induced akathisia is rare. In our review of literature, we could find only one single case of Escitalopram-induced severe akathisia. And this specific SSRI drug has rarely been implicated with occurrence of restless legs syndrome and extra-pyramidal side-effects like dytonia etc.

Here, we present a case of Escitalopram-induced severe akathisia - a 53year old female, who had developed severe akathisia after taking Escitalopram for a few days. According to the Barnes Akathisia Rating Scale (BARS), her Global Clinical Assessment of Akathisia Score was 5 i.e. severe akathisia. As per Naronjo Adverse Drug Reaction Scale the probability of association of this adverse reaction with Escitalopram was 7 (i.e. probable). Her symptoms continued in spite of prompt discontinuation of the drug. But, she improved rapidly with the use of Propranolol and Clonazepam. On the last follow-up, she was free from any symptoms.

As new generation antidepressants are rarely associated with extra-pyramidal symptoms, the recognition of such adverse effects requires a high index of suspicion. Early recognition of the symptoms and discontinuation of the offending agent along with supportive therapy like a short course of benzodiazepines, beta-adrenergic antagonists or anticholinergics may rapidly relieve the patient from this distressing symptom.


Keywords: Drug-induced Akathisia, Escilopram-induced EPS, SSRI-induced Akathisia, SSRI-induced EPS.

Purchase Online Order Reprints Order Eprints Rights and Permissions

  
  



Article Details

Volume: 9
Issue Number: 1
First Page: 56
Last Page: 59
Page Count: 4
DOI: 10.2174/157488630901140224104651
Advertisement

Related Journals




Webmaster Contact: urooj@benthamscience.org Copyright © 2014 Bentham Science